Montana, 2014Cold in Montana, February 28, 2014
February 28, 2014 · NWS GGW · 4 events in 4 counties and zones
An arctic air mass combined with effective winds mixing down from the mid-layers of the atmosphere to produced dangerously cold wind chills across portions of northeast Montana.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass combined with effective winds mixing down from the mid-layers of the atmosphere to produced dangerously cold wind chills across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 28, 3:25 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 28, 3:25 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
325 PM MST FRI FEB 28 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A FRIGID ARCTIC AIRMASS CONTINUES TO BUILD INTO MONTANA FROM THE
NORTH. GUSTY NORTH WINDS ARE CURRENTLY DRIVING WIND CHILL VALUES
IN THE NEIGHBORHOOD OF 20 TO 30 BELOW ZERO ACROSS NORTHEAST
MONTANA. OVERRUNNING SNOWFALL IS CURRENTLY OCCURRING ALONG THE
SOUTHERN EDGE OF THIS AIRMASS...INCLUDING EXTREME SOUTHERN
PETROLEUM COUNTY. RECEIVED REPORTS OF 2 TO 3 INCHES OF SNOW ACROSS
THE FURTHERS STRETCHES OF SOUTHERN PETROLEUM COUNTY ALREADY THIS AFTERNOON.
EXPECT THESE TRENDS TO CONTINUE OVERNIGHT TONIGHT...WITH
ADDITIONAL LIGHT ACCUMULATIONS OF SNOWFALL ACROSS SOUTHERN
PETROLEUM COUNTY. WIND CHILLS AND TEMPERATURES WILL TAKE A TURN
FOR THE WORSE AS TEMPS WILL THREATEN RECORD LOWS AT MANY
LOCATIONS...AND CONTINUED NORTH WINDS DRIVE WIND CHILLS FURTHER
DOWN TO 25 TO 50 BELOW ZERO. THUS CONTINUED THE CURRENT ADVISORY
FOR PETROLEUM COUNTY...WHILE UPGRADING THE WIND CHILL ADVISORY FOR
AREAS NORTH OF THE MISSOURI RIVER AND GARFIELD COUNTY TO A WIND
CHILL WARNING. ADDITIONAL LIGHT ACCUMULATIONS OF SNOWFALL ARE
EXPECTED OVERNIGHT TONIGHT INTO SATURDAY ACROSS FAR SOUTHERN
PETROLEUM COUNTY...THUS THE CURRENT WINTER WEATHER ADVISORY LOOKS
GOOD. TEMPERATURES ON SATURDAY WILL STRUGGLE TO REACH THE SINGLE
DIGITS BELOW ZERO AT MANY LOCATIONS. WINDS WILL GO A BIT MORE
NORTHEASTERLY...BUT WILL STAY UP DRIVING DANGEROUS WIND CHILLS.
SATURDAY NIGHT INTO SUNDAY THE ARCTIC SURFACE HIGH WILL CONTINUE
TO DOMINATE THE WEATHER OF NORTHEAST MONTANA. WINDS LOOK TO BE
STRONG ENOUGH FOR WIND CHILL CONCERNS TO LINGER THROUGH MIDDAY
SUNDAY. MINIMUM TEMPS SUNDAY MORNING WILL AGAIN THREATEN RECORD
LOWS. PARTIAL CLEARING IS EXPECTED ACROSS THE NORTH WITH CHANCES
FOR PRECIPITATION TAPERING OFF SOME SATURDAY NIGHT ACROSS THE
SOUTHWEST. SUNDAY AFTERNOON WEAK SHORTWAVE ENERGY AND MOISTURE
OFF THE PACIFIC COULD AGAIN BRING SOME LIGHT SNOWFALL TO AREAS IN
AND AROUND THE LOWER MISSOURI BREAKS AND LITTLE ROCKY MOUNTAINS.
GILCHRIST
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
AFTERNOON UPDATE...
MAIN CHANGE TO THE AFTERNOON FORECAST FOR THE LONG TERM WAS TO
WARM TEMPERATURES SIGNIFICANTLY FOR MOST OF THE PERIODS. MODELS
ARE BECOMING MORE ZONAL ALOFT AND THEREFORE ARE ADVECTING WARMER
AIR INTO THE MID LEVELS. AS PACIFIC MOISTURE IS BEING MOVED
THROUGH THIS ZONAL FLOW IT IS INCREASING CHANCES FOR SNOW SHOWERS
AND DROPPING A LOT OF THE HEAT DOWN TO THE GROUND THROUGH VERTICAL
TRANSPORT AND EXTRA CLOUD COVER. MOST OF THE COLD AIR SHOULD
MODIFY OUT OR BE PUSHED OFF TO THE EAST MONDAY AND TUESDAY
ALLOWING THE 850 MB TEMPERATURES TO WARM INTO THE SINGLE DIGITS
ABOVE AND BELOW BY WEDNESDAY. GAH
PREVIOUS LONG TERM DISCUSSION...
MODELS HAVE CONTINUED THEIR SHIFT TOWARD A MORE ZONAL FLOW PATTERN
THROUGH THE EXTENDED PERIOD. THIS WILL SEND PACIFIC MOISTURE AND
WARMER AIR ACROSS THE DIVIDE AND WITH A SERIES OF WAVES MOVING
THROUGH THE FLOW...WOULD EXPECT OCCASIONAL BANDS OF PRECIPITATION
TO LIFT ACROSS THE REGION.
FAIRLY LOW CONFIDENCE WITH THE FORECAST DETAILS AS SOME SIGNIFICANT
MODEL DIFFERENCES REGARDING THE SPREAD OF MOISTURE AND WARM AIR.
OVERALL THE GFS IS THE COLDEST MODEL...WHILE THE EC IS WARMEST.
TUESDAY AND WEDNESDAY HAVE THE LARGEST VARIABILITY AMONG THE MODELS
AND IT COULD BE THAT THE GFS IS EXPECTING MORE SNOW COVER OVER
EASTERN MONTANA. FOR NOW KEPT THE TEMPERATURES TOWARD THE COLDER
SIDE OF THE RANGE. MODELS IN GOOD AGREEMENT WITH THE WARMEST AIR
BEING OVER EASTERN MONTANA THURSDAY MORNING...WITH A COLD FRONT
DROPPING IN FROM THE NORTH DURING THE DAY AND COLDER AIR LINGERING
INTO FRIDAY. EBERT
&&
.AVIATION...
FLIGHT CATEGORY: VFR TO MVFR CEILINGS FOR MOST TERMINALS WITH TEMPORARY
FUEL LOADING CONDITIONS POSSIBLE.
SYNOPSIS; COLD FRONT PASSED THROUGH OVER NIGHT AND NORTHERLY WINDS
WILL CONTINUE TO BRING IN GRADUALLY COLDER TEMPERATURES. SNOW
SHOWERS ARE POSSIBLE AT ALL TERMINALS BUT TOO LOW OF A CHANCE TO
INCLUDE IN THE TAFS WHILE KGDV HAS THE HIGHEST POSSIBILITY.
ISOLATED TO SCATTERED UPPER MVFR CLOUD DECK WILL BE BE AROUND AND
MAY BRIEFLY BECOME BROKEN. CEILINGS GOING BELOW FUEL LOADING ARE
MOST POSSIBLE FOR KGDV BEING THE FARTHEST SOUTH AND THEREFORE
CLOSEST TO THE REGIONAL SNOW STORM. BUT THIS SHOULD ONLY BE
TEMPORARY FOR TWO HOUR STRETCHES IF IT OCCURS.
AREA WINDS: 15 TO 25 KTS SUSTAINED WITH GUSTS UP TO 30 KTS OUT OF
THE NORTH TO NORTHWEST THROUGH THE DAY... CALMING TO 10 TO 15 KTS
SUSTAINED OVERNIGHT AND SLOWLY VEERING TO THE NORTHEAST BY THE
LATE MORNING HOURS.
GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR PETROLEUM.
WIND CHILL WARNING UNTIL NOON MST SUNDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
EASTERN ROOSEVELT...GARFIELD...NORTHERN PHILLIPS...NORTHERN
VALLEY...SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT.
WIND CHILL ADVISORY UNTIL NOON MST SUNDAY FOR DAWSON...MCCONE...
PRAIRIE...RICHLAND...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 28, 2:32 PM MST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MST FRI FEB 28 2014
MTZ016>020-022-059>062-011100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
232 PM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL WARNING IS IN EFFECT THROUGH NOON ON
SUNDAY. AN ARCTIC AIRMASS AND STRONG NORTHERLY WINDS WILL CREATE
HAZARDOUS WIND CHILLS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-011100-
PETROLEUM-
232 PM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON
FOR 2 TO 6 INCHES OF STORM TOTAL SNOW...WHICH COULD CAUSE TRAVEL
DIFFICULTIES.
EXPECT WIND CHILLS OF 15 TO 30 BELOW THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ023>027-011100-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
232 PM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT THROUGH NOON ON SUNDAY. AN
ARCTIC AIRMASS AND A STRONG NORTHERLY WIND WILL CREATE HAZARDOUS
WIND CHILLS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Cold/Wind Chill, Sheridan
- When
- February 28, 5:23 PM MST to 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Wind chills of -40 or worse occurring at least every hour began as early as 5:23 PM at the Comertown Turn-Off MT-5 DOT site. This wind chill event continued into the morning hours of the 1st and 2nd of March.
Cold/Wind Chill, Western Roosevelt
- When
- February 28, 8:30 PM MST to 11:59 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Although many locations recorded sporadic wind chills of -40 or worse, the McDonalds MT-13 DOT site recorded steady wind chills of -40 or worse beginning at 8:30 PM. This wind chill event continued here through the morning hours of March 1st.
Cold/Wind Chill, Daniels
- When
- February 28, 8:36 PM MST to 11:59 PM MST
- Where
- Daniels forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Steady wind chills of -40 or worse lasting for at least 1 hour began at 8:36 PM at the Navajo MT-5 DOT site. This wind chill event continued into the morning hours of the 1st and 2nd of March.
Cold/Wind Chill, Central and Southern Valley
- When
- February 28, 10:00 PM MST to 11:59 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Although marginal and sporadic wind chills of -40 or worse were recorded at many locations, steady wind chills of -40 or worse began at 10:00 PM at the Saint Marie mesonet site. This wind chill event continued through the mid-morning hours of March 1st.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, February 28, 20143 injured · $78,000 · 6 events
- Flash Flooding and Debris Flow in California, February 28, 2014$91,000 · 71 kt wind · 19 events
- Flash Flood and Debris Flows in California, February 28, 20141 injured · $33,000 · 62 kt wind · 31 events
- Extreme Cold in North Dakota, February 28, 201415 events
- Extreme Cold in Minnesota, February 28, 201415 events
- Extreme Cold in North Dakota, February 28, 201413 events
- Winter Storm in Wyoming, February 28, 201411 events
- Winter Storm and Winter Weather in Colorado, February 28, 20147 events
- Astronomical Low Tide in New Jersey, February 28, 20144 events
- Astronomical Low Tide in Pennsylvania, February 28, 20143 events
- Flash Flooding in California, February 28, 20143 events
- High Wind in Texas, February 28, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501462, 501461, 501463, 501464.